Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Is Anesthesia The Cause of My Stomach Problems?

01/21/2009

Question:

Last Thursday, I had an ESWL for a 4mm kidney stone in my UPJ. I still have a 3mm stone in the kidney apparently. Anyways, I had bad pain when I got home, possibly from the stone fragments starting to move? Other than that I was fine until 2 nights later on Saturday right after I had a light dinner. I felt like I had to have a bowel movement but it was almost like my intestines were not working and would not push it out. I eventually started having abdominal discomfort, diarhea, and severe nausea (did not vomit though). I called my Urologist office in a panic and the answering service had a doctor on call phone me back. He said that it was normal as I was still in the 72-hour window of my procedure and still had the sedative in my system. Does this sound correct and is there anything I can do to prevent this type of reaction when I have the other stone blasted?

Answer:

Thanks for your question. It never ceases to amaze me how some doctors will use the prior administration of anesthesia or sedation, no matter how far back in the past, to explain the unexplained. In this case bizarre and unusual explanations are unwarranted. Abdominal pain, diarrhea and vomiting have many common causes - including foodborne toxin and viruses, that probably account for your symptoms. Good luck with your next procedure.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University